safety of aspartame/nutrasweet

Discussion in 'Chit Chat' started by eastside, Aug 24, 2006.

  1. Someone told me aspartame can make you retain fat. This was in reference to protein powders which contain it.

    So I've been doing some reading about aspartame online & of course there are studies showing both that it is safe & not safe. The Nutrasweet site of course says that all studies have shown that it is safe. But there are many other sites which list symptoms from minor to more serious about the effects of this sweetener....from headaches, problems with seeing, hearing, digestion, to tumors, ms, & cancer...etc. They list the 3 ingredients of aspartame & explain the effects on the doesn't sound too healthy.

    I am possibly experiencing some minor symptoms (or I am just paranoid since it was mentioned to me) I am giving up aspartame starting today. This will mean switching from the "light" yogurt I eat (2-3 cups a day) to either another kind which would be more fattening or some other healthy low-fat source of calcium. This will not be a big deal, especially if I notice I am feeling better (not that I am sick, but a person can always feel better !!)

    What is your experience with aspartame ??? Has anyone had any problems or ill effects ??? Has anyone given it up & noticed any symptoms which went away ??

    Thanks for sharing any experiences. And while we're at it... I use 3 packets of Sweet & Lo a day....any comments on experiences with that would also be appreciated.
  2. I drink a whole grip of aspartame because my drink of choice is caffeine free diet pepsi.

    I've heard all sorts of side effects, the most recent being short term memory loss.

    If you are really worried about it, you should switch to splenda (sucralose). If you really like your yogurt, you should try "blue bunny" as it is sweetened with sucralose also.
  3. maxpi


    There are some natural sweeteners as well. Probably they have never been rigorously tested for side effects though. One new product is xilytol, it actually kills germs in the mouth and tastes more like sugar than the other stuff. Stevia is ok.
  4. The melting point of Aspartame is 248-250 degrees CENTIGRADE!
    To put this in perspective, the temperature of the inside of the human body is around 37 degrees centigrade.

    Even if the chemical reactions - wood alcohol (whatever this is) to formaldehyde to formic acid were correct, and nothing I've read suggests they are, these reactions would still not take place as stated in the human body.

    Most of this kind of stuff is found on these "homeopathic," or "alterantive medicine" (must be alternative to the scientific method) websites.
  5. Yeah, i ised to get a really weird headache, every time a drank diet coke.
    Blech. Chucked it.
    I asked a lot of people if they'd had that effect, none said they did- figured it was just me.
  6. Thanks for the replies.
    The aspartame product seems to have the most complaints & lawsuits (vs. KO PEP etc.) due to the side effects, but Splenda also has some. Maybe Splenda is the lesser of the 2 evils.
    I did find another kind of yogurt with Splenda & similar nutritional value as the one with aspartame.

    I am glad to know there are not a lot of people here to reply they have had problems from the aspartame. A few people I asked at the gym & in my office do stay away from it "just in case"....especially for kids.
  7. Look up the phrase "aspertame dangers" on Google and you will give up all products that contain it as I did. I experienced a very noticeable increase in my sense of well being including persistent pain in my knee joints which was totally cured when I got off the stuff. Studies have shown that you actually GAIN weight because along with high fructose corn syrup it stimulates your appetite. This is good for corporate profits but bad for you. It also is a major suspected cause of ADD. If you have a child with ADD get them off soft drinks and products that contain high fructose corn syrup and the symptoms should greatly diminish. Also look up "splenda dangers". Most food companies don't give a rat's ass about your health - they just want your money!
  8. Agyar


    Aspartame gives me wicked headaches, so I stay far away from it.
  9. Yes I have seen that list...pretty scary.
    Fluid retention & fat storage are 2 of the symptoms listed. As these would be important things to AVOID for weight lifters, I noticed that the protein powder I use says "no aspartame" on the front, as do many other nutritional supplements.
    It's possible that aspartame is contained in medicine & multi-vitamins also, so I am going to check the labels. I am going clean as of today & one website I read says you may have to wait 60 days to see improvement & that this may also be accompanied by weight loss....interesting.
  10. I actually contacted a coca-cola rep about this, i just wanted to know why it might be causing the headaches-there was absolutely no question it was the cause (re; diet coke).

    Basically, i was told "if you got a problem , get a lawyer", they didnt want to know about it.
    They couldn't even grasp the idea, that someone might enquire about this, rather than attempting to sue.
    #10     Aug 25, 2006